Thalidomide-associated thrombocytopenia

Michiel Duyvendak, Mark Naunton, Bert J. Kingma, Jacobus R B J Brouwers

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

OBJECTIVE: To report thrombocytopenia in a patient prescribed thalidomide for multiple myeloma (MM). CASE SUMMARY: A 70-year-old woman was diagnosed in 2003 with MM. At diagnosis, melphalan 0.25 mg/kg/day and prednisolone 2 mg/kg/day were started; however, the patient became refractory to therapy. Melphalan and prednisolone were discontinued, and monotherapy with dexamethasone 40 mg for 12 days per month was started. The patient's hematologic condition deteriorated again after about one year; dexamethasone was discontinued, and treatment with oral thalidomide 200 mg/day was initiated. About 2 weeks after thalidomide administration, the woman developed disabling adverse effects (flu-like symptoms, swollen fingers, rash and hematoma on her legs, shortness of breath, dry mouth, multiple petechiae). Laboratory testing showed neutropenia (neutrophils 0.4 × 109/L) and thrombocytopenia (platelets 58 × 109/L). Thalidomide was promptly discontinued; within 3 weeks, the laboratory values returned to pretreatment levels (1.3 × 109/L and 267 × 109/L, respectively) and her symptoms disappeared. DISCUSSION: Thrombocytopenia is a rarely reported hematologic adverse consequence of thalidomide therapy. A recent report identified 5 patients who developed thrombocytopenia while undergoing monotherapy with thalidomide for MM. According to the Naranjo probability scale, thalidomide was classified as the probable cause of thrombocytopenia in our patient. CONCLUSIONS: Unlike other antineoplastic drugs, thalidomide is rarely reported to cause severe hematologic toxicity. We present this case to increase clinicians' awareness for the potential of thalidomide to adversely affect platelet counts, particularly because its effectiveness in MM will likely result in expansion of its clinical use.

Original languageEnglish
Pages (from-to)1936-1939
Number of pages4
JournalAnnals of Pharmacotherapy
Volume39
Issue number11
DOIs
Publication statusPublished - 2005
Externally publishedYes

Fingerprint

Thalidomide
Thrombocytopenia
Multiple Myeloma
Melphalan
Prednisolone
Dexamethasone
Purpura
Exanthema
Neutropenia
Platelet Count
Hematoma
Antineoplastic Agents
Dyspnea
Fingers
Mouth
Leg
Neutrophils
Therapeutics
Blood Platelets

Cite this

Duyvendak, M., Naunton, M., Kingma, B. J., & Brouwers, J. R. B. J. (2005). Thalidomide-associated thrombocytopenia. Annals of Pharmacotherapy, 39(11), 1936-1939. https://doi.org/10.1345/aph.1G256
Duyvendak, Michiel ; Naunton, Mark ; Kingma, Bert J. ; Brouwers, Jacobus R B J. / Thalidomide-associated thrombocytopenia. In: Annals of Pharmacotherapy. 2005 ; Vol. 39, No. 11. pp. 1936-1939.
@article{87921f3fef134640909994a439186207,
title = "Thalidomide-associated thrombocytopenia",
abstract = "OBJECTIVE: To report thrombocytopenia in a patient prescribed thalidomide for multiple myeloma (MM). CASE SUMMARY: A 70-year-old woman was diagnosed in 2003 with MM. At diagnosis, melphalan 0.25 mg/kg/day and prednisolone 2 mg/kg/day were started; however, the patient became refractory to therapy. Melphalan and prednisolone were discontinued, and monotherapy with dexamethasone 40 mg for 12 days per month was started. The patient's hematologic condition deteriorated again after about one year; dexamethasone was discontinued, and treatment with oral thalidomide 200 mg/day was initiated. About 2 weeks after thalidomide administration, the woman developed disabling adverse effects (flu-like symptoms, swollen fingers, rash and hematoma on her legs, shortness of breath, dry mouth, multiple petechiae). Laboratory testing showed neutropenia (neutrophils 0.4 × 109/L) and thrombocytopenia (platelets 58 × 109/L). Thalidomide was promptly discontinued; within 3 weeks, the laboratory values returned to pretreatment levels (1.3 × 109/L and 267 × 109/L, respectively) and her symptoms disappeared. DISCUSSION: Thrombocytopenia is a rarely reported hematologic adverse consequence of thalidomide therapy. A recent report identified 5 patients who developed thrombocytopenia while undergoing monotherapy with thalidomide for MM. According to the Naranjo probability scale, thalidomide was classified as the probable cause of thrombocytopenia in our patient. CONCLUSIONS: Unlike other antineoplastic drugs, thalidomide is rarely reported to cause severe hematologic toxicity. We present this case to increase clinicians' awareness for the potential of thalidomide to adversely affect platelet counts, particularly because its effectiveness in MM will likely result in expansion of its clinical use.",
keywords = "Multiple myeloma, Neutropenia, Thalidomide, Thrombocytopenia",
author = "Michiel Duyvendak and Mark Naunton and Kingma, {Bert J.} and Brouwers, {Jacobus R B J}",
year = "2005",
doi = "10.1345/aph.1G256",
language = "English",
volume = "39",
pages = "1936--1939",
journal = "DICP, Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "11",

}

Duyvendak, M, Naunton, M, Kingma, BJ & Brouwers, JRBJ 2005, 'Thalidomide-associated thrombocytopenia', Annals of Pharmacotherapy, vol. 39, no. 11, pp. 1936-1939. https://doi.org/10.1345/aph.1G256

Thalidomide-associated thrombocytopenia. / Duyvendak, Michiel; Naunton, Mark; Kingma, Bert J.; Brouwers, Jacobus R B J.

In: Annals of Pharmacotherapy, Vol. 39, No. 11, 2005, p. 1936-1939.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Thalidomide-associated thrombocytopenia

AU - Duyvendak, Michiel

AU - Naunton, Mark

AU - Kingma, Bert J.

AU - Brouwers, Jacobus R B J

PY - 2005

Y1 - 2005

N2 - OBJECTIVE: To report thrombocytopenia in a patient prescribed thalidomide for multiple myeloma (MM). CASE SUMMARY: A 70-year-old woman was diagnosed in 2003 with MM. At diagnosis, melphalan 0.25 mg/kg/day and prednisolone 2 mg/kg/day were started; however, the patient became refractory to therapy. Melphalan and prednisolone were discontinued, and monotherapy with dexamethasone 40 mg for 12 days per month was started. The patient's hematologic condition deteriorated again after about one year; dexamethasone was discontinued, and treatment with oral thalidomide 200 mg/day was initiated. About 2 weeks after thalidomide administration, the woman developed disabling adverse effects (flu-like symptoms, swollen fingers, rash and hematoma on her legs, shortness of breath, dry mouth, multiple petechiae). Laboratory testing showed neutropenia (neutrophils 0.4 × 109/L) and thrombocytopenia (platelets 58 × 109/L). Thalidomide was promptly discontinued; within 3 weeks, the laboratory values returned to pretreatment levels (1.3 × 109/L and 267 × 109/L, respectively) and her symptoms disappeared. DISCUSSION: Thrombocytopenia is a rarely reported hematologic adverse consequence of thalidomide therapy. A recent report identified 5 patients who developed thrombocytopenia while undergoing monotherapy with thalidomide for MM. According to the Naranjo probability scale, thalidomide was classified as the probable cause of thrombocytopenia in our patient. CONCLUSIONS: Unlike other antineoplastic drugs, thalidomide is rarely reported to cause severe hematologic toxicity. We present this case to increase clinicians' awareness for the potential of thalidomide to adversely affect platelet counts, particularly because its effectiveness in MM will likely result in expansion of its clinical use.

AB - OBJECTIVE: To report thrombocytopenia in a patient prescribed thalidomide for multiple myeloma (MM). CASE SUMMARY: A 70-year-old woman was diagnosed in 2003 with MM. At diagnosis, melphalan 0.25 mg/kg/day and prednisolone 2 mg/kg/day were started; however, the patient became refractory to therapy. Melphalan and prednisolone were discontinued, and monotherapy with dexamethasone 40 mg for 12 days per month was started. The patient's hematologic condition deteriorated again after about one year; dexamethasone was discontinued, and treatment with oral thalidomide 200 mg/day was initiated. About 2 weeks after thalidomide administration, the woman developed disabling adverse effects (flu-like symptoms, swollen fingers, rash and hematoma on her legs, shortness of breath, dry mouth, multiple petechiae). Laboratory testing showed neutropenia (neutrophils 0.4 × 109/L) and thrombocytopenia (platelets 58 × 109/L). Thalidomide was promptly discontinued; within 3 weeks, the laboratory values returned to pretreatment levels (1.3 × 109/L and 267 × 109/L, respectively) and her symptoms disappeared. DISCUSSION: Thrombocytopenia is a rarely reported hematologic adverse consequence of thalidomide therapy. A recent report identified 5 patients who developed thrombocytopenia while undergoing monotherapy with thalidomide for MM. According to the Naranjo probability scale, thalidomide was classified as the probable cause of thrombocytopenia in our patient. CONCLUSIONS: Unlike other antineoplastic drugs, thalidomide is rarely reported to cause severe hematologic toxicity. We present this case to increase clinicians' awareness for the potential of thalidomide to adversely affect platelet counts, particularly because its effectiveness in MM will likely result in expansion of its clinical use.

KW - Multiple myeloma

KW - Neutropenia

KW - Thalidomide

KW - Thrombocytopenia

UR - http://www.scopus.com/inward/record.url?scp=27344450706&partnerID=8YFLogxK

U2 - 10.1345/aph.1G256

DO - 10.1345/aph.1G256

M3 - Article

VL - 39

SP - 1936

EP - 1939

JO - DICP, Annals of Pharmacotherapy

JF - DICP, Annals of Pharmacotherapy

SN - 1060-0280

IS - 11

ER -